Overdosage of thrombolytic therapy

• Large doses of any thrombolytic agent (streptokinase, urokinase, TPA) will cause primary fibrinolysis by proteolytic destruction of circulating fibrinogen and consumption of plasminogen and its major inhibitor a2-antiplasmin.

• Overdosage is associated with high risk of severe haemorrhage particularly at recent venepuncture sites or surgical wounds; intracranial haemorrhage occurs in 0.5-1% of patients treated with thrombolytic therapy.

• Superficial bleeding at venepuncture site may be managed with local pressure and the infusion continued.

• Bleeding at other sites or where pressure cannot be applied necessitates cessation of thrombolytic therapy (t>;<30mins) and determination of the thrombin time (if used to monitor thrombolytic therapy) or fibrinogen level. If strongly indicated and bleeding minimal or stopped the infusion may be restarted at 50% the initial dose when the thrombin time has returned to the lower end of the therapeutic range (1.5 x baseline).

Treatment of serious bleeding after thrombolytic therapy

• Stop thrombolytic infusion immediately.

• Discontinue any simultaneous heparin infusion and any antiplatelet agents.

• Apply pressure to bleeding sites, ensure good venous access and commence volume expansion.

• Check fibrinogen and APTR.

• Transfuse 10 units cryoprecipitate.

• Monitor fibrinogen, repeat cryoprecipitate to maintain fibrinogen

• If still bleeding, transfuse 2-4 units FFP.

• If bleeding time >9 mins, transfuse 10 units platelets.

• If bleeding time <9 mins, commence tranexamic acid.

0 0

Post a comment